Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

U.S. News

Army: Insulin Error Put 2,100 Patients at Risk

February 6, 2009

The recent discovery that insulin injection pens might have been improperly used on diabetics being treated at William Beaumont Army Medical Center (WBAMC) in El Paso means more than 2,100 patients may be at risk for hepatitis or HIV, Army officials said Thursday.

Those potentially at risk are WBAMC patients who received insulin injections over an 18-month period between August 2007 and January 2009. Army officials learned of the mistake Jan. 30. WBAMC said each needle used was new and sterilized. However, the pen portion of the multi-dose injectors, which is meant for multiple use by a single patient, may have been used on more than one person.

As of late Thursday, none of the 2,114 who received insulin injections at the facility had been tested for blood-borne diseases. "There is an ongoing investigation," said WBAMC spokesperson Clarence Davis III.

Advertisement
The discovery prompted an Army-wide review, which found the same pen model was used in nine facilities. Officials believe it may have also been used incorrectly at Fort Polk's Bayne-Jones Army Community Hospital in Louisiana. All 15 of the Fort Polk patients at risk have been contacted, said spokesperson Kathy port. The other facilities were found to be using the pen correctly.

Back to other news for February 2009

Adapted from:
Associated Press
02.05.2009


  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update.
 
See Also
More HIV News
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

Tools
 

Advertisement